Three Texas Teenagers Hospitalised After Doing Benadryl Challenge On TikTok
Three Texas teenagers were hospitalised in the space of a week after doing the ‘Benadryl challenge’ on TikTok.
The rise of social media has brought with it a number of controversial and dangerous viral ‘challenges’, with one of the latest seeing people take excessive amounts of Benadryl medication in an attempt to get high.
Benadryl can be purchased over the counter and is intended to treat allergies, but some TikTok videos shared earlier this year claimed people could spark hallucinations by taking a dozen or more of the pills.
In May, three teenagers were admitted to Cook Children’s Medical Center in Fort Worth, Texas, after watching the videos and overdosing on the medication.
A recent release shared on the hospital’s website revealed one of the teens was a 14-year-old named Rebekah, who took 14 Benadryl pills in the middle of the night on Memorial Day, May 25. Her mother, Katie, explained the teen was using ‘fractured sentences’ and experiencing hallucinations.
Rebekah’s resting heart rate was 199, so her concerned family members rushed her to the emergency room before she was transported to Cook Children’s hospital. The teen was kept under observation overnight, but luckily her heart rate returned to normal and she was able to return home the next day.
Amber Jewison, a hospitalist nurse practitioner at Cook Children’s Medical Center, commented on the challenge, saying:
What struck me was that we had three teens come in for the same thing in one week. None of these patients were trying to harm themselves. They all said they saw videos on TikTok and were curious to try it.
The practitioner stressed that Benadryl can be extremely harmful in high doses, explaining it can cause a high heart rate, arrhythmias, hallucinations and seizures.
Katie urged other parents to take note of the incident and stay wary of what children are getting up to, saying:
As a parent, you worry about drugs and you know the signs for drug use. I never thought about having to lock up my allergy medicine.
I just want other parents to know about this because it’s dangerous and I had no idea. And I’m angry. These people are essentially prescribing medication without a medical degree and our kids are trusting them.
All three of the teenagers who took part in the challenge are now in recovery, and Cook Children’s said Rebekah shouldn’t have any long-term health effects due to her overdose.
The hospital also warned against taking part in the ‘nutmeg challenge’, in which TikTok users drink two to four tablespoons of nutmeg with milk or water and film their reactions.
Participants aim to get high from the spice, but the American Association for Clinical Chemistry (AACC) states that one to four teaspoons of nutmeg can cause dry mouth, agitation, hypothermia and hallucinations, and in some cases coma and death.
If you have a story you want to tell, send it to UNILAD via [email protected]
Most Read StoriesMost Read
CreditsCook Children's Medical Center
Cook Children's Medical Center